Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 84, NWS Sioux Falls, SD

May 10, 2007Turner County, Yankton County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 10, 2007, 7:38 PM CDT for Turner County, Yankton County, South Dakota. It was in force for 18 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2007, 7:38 PM CDT (00:38 UTC)
Expired
May 10, 2007, 7:56 PM CDT
In force
18 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Turner County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 65 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 7:43 PM CDTHAIL 0.757 N Mayfield, SD
May 10, 7:45 PM CDTHAIL 0.756 N Mayfield, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2007-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2007-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2088 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 110038
SVRFSD
SDC125-135-110115-
/O.NEW.KFSD.SV.W.0084.070511T0038Z-070511T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
738 PM CDT THU MAY 10 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN TURNER COUNTY IN SOUTHEAST SOUTH DAKOTA   
  NORTHEASTERN YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 815 PM CDT

* AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED OVER SOUTHWESTERN TURNER COUNTY...OR ABOUT 16
  MILES SOUTHWEST OF PARKER...MOVING SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL YANKTON COUNTY NORTH OF MAYFIELD THROUGH 810 PM CDT
  RURAL TURNER COUNTY SOUTH OF TURKEY RIDGE THROUGH 750 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4320 9719 4325 9729 4314 9743 4307 9735

$$

CHAPMAN
2 follow-up statements
000 
WWUS53 KFSD 110051
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
750 PM CDT THU MAY 10 2007

SDC125-110100-
/O.CAN.KFSD.SV.W.0084.000000T0000Z-070511T0115Z/
TURNER SD-
750 PM CDT THU MAY 10 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN TURNER COUNTY IS 
CANCELLED...

THE THUNDERSTORM HAS MOVED INTO NORTHEASTERN YANKTON COUNTY.

LAT...LON 4317 9724 4317 9738 4314 9743 4307 9735

$$

SDC135-110115-
/O.CON.KFSD.SV.W.0084.000000T0000Z-070511T0115Z/
YANKTON SD-
750 PM CDT THU MAY 10 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTH CENTRAL YANKTON COUNTY...

AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED OVER EXTREME NORTH CENTRAL YANKTON COUNTY...OR
ABOUT 19 MILES SOUTHWEST OF PARKER...MOVING SOUTHWEST AT 10 MPH.

AT 743 PM CDT...PENNY SIZE HAIL WAS REPORTED BY THE PUBLIC 11 MILES 
WEST OF VIBORG.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL YANKTON COUNTY NORTH OF MAYFIELD THROUGH 800 PM CDT

LAT...LON 4317 9724 4317 9738 4314 9743 4307 9735

$$

CHAPMAN
000 
WWUS53 KFSD 110056
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
756 PM CDT THU MAY 10 2007

SDC135-110106-
/O.CAN.KFSD.SV.W.0084.000000T0000Z-070511T0115Z/
YANKTON SD-
756 PM CDT THU MAY 10 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN YANKTON 
COUNTY IS CANCELLED...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE.

LAT...LON 4317 9724 4317 9738 4314 9743 4307 9735

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:07 PM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, May 10, 3:07 PM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
307 PM CDT THU MAY 10 2007

.DISCUSSION...
STILL CAN NOT COMPLETELY RULE OUT ONE OR TWO ISOLATED THUNDERSTORMS
LATE THIS AFTERNOON AND EARLY EVENING. MOISTURE OFF THE SFC IS
LIMITED. BUT WITH DEW POINTS GENERALLY IN THE 50S THERE IS ENOUGH
SFC MOISTURE TO SUPPORT A FEW STORMS PROVIDED CAP SUFFICIENTLY
ERODES. OTHERWISE A COLD FRONT WILL STALL OVER NRN NE AND IA
OVERNIGHT WITH WARM FRONT DRIFTING BACK TO NORTH TOMORROW. SKIES
WILL CLEAR TONIGHT FOLLOWING THE PASSAGE OF THE FRONT ALLOWING FOR
TEMPERATURES TO DROP INTO THE MID 40S TO MID 50S ACROSS THE AREA.

ON FRIDAY...SFC RIDGE MOVES EWD ALLOWING THE WINDS TO TURN BACK TO
THE SE AGAIN. THE WK FRONTAL BNDRY RETREATS NWD AS A WRMFNT...AND
COULD LIKELY HANG UP IN E CENTRAL SD...WITH A WK S/W TO THE N OF THE
FSD FA IN ND. PRETTY GOOD SFC WIND DIFFERENCE BETWEEN THE NAM AND
THE GFS BY 00Z SAT...WITH THE NAM MUCH MORE PRONOUNCED WITH THE
BOUNDARY CONVERGENCE. OPTED TO COMPROMISE BETWEEN THE TWO. WE DO
HAVE BUILDING HGTS DURING THE DAY AS A MID LVL RIDGE STRENGTHENS TO
THE S OF THE S/W. THEREFORE ATTM...NOT OVERLY EXCITED ABOUT TS CHCS
NEAR THE WRMFNT DURING THE DAY ON FRIDAY. BUT IF ONE OR TWO CELLS
WOULD HAPPEN TO DEVELOP LATE FRI AFTN NEAR THE BOUNDARY...THEY COULD
BE MARGINALLY SVR WITH DECENT WIND SHEAR AND LAPSE RATES. ON FRI
NIGHT...THE S/W MOVES INTO THE WRN GRTLKS. BUT THE WAVE IS WK AND
DOES NOT PROVIDE MUCH OF A SFC WIND SHIFT IN ANY PART OF THE FSD FA.
AS MID LVL TEMPS COOL IN OUR NE SECTOR...WOULD NOT BE SURPRISED TO
SEE AN ISOLD TS IN SW MN AFT MIDNIGHT. BUT OTHER AREAS COULD BE
CAPPED OFF.

SAT AND SAT NIGHT ARE INTERESTING. ALL INDICATIONS ARE THAT THE SFC
FNT WL STALL CLOSE TO E CENTRAL SD...AND OVR TO MARSHALL MN
PROVIDING A DECENT WIND SHIFT WITH STRONG LOW LVL FRONTOGENESIS.
SUBTLE WK MID LVL SHORTWV SYSTEMS WITH ABUNDANT ASCENT MOVG OVR THE
RIDGING. WE BECOME INCREASINGLY UNSTABLE SAT AFTN AND SAT EVENING
WITH TREMENDOUS...DEEP LYR SHEAR BOTH IN SPEED AND DIRECTION...ESP
IN OUR NRN HALF OF THE FA. SO KEPT OUR SMALL POPS IN SAT MRNG FOR
THE BOUNDARY...INCREASING THEM IN THE AFTN OVR OUR N AND E WHERE THE
H7 CAP IS THE WEAKEST. HELICITY VALUES NEAR THE FRONT PER BOTH
MODELS ARE ASTOUNDING...OVR 600. SAT NIGHT...WE HAVE LOW LVL
CONVERGENCE NEAR THE STALLED BOUNDARY WITH A VERY STRONG H7 FRONT
MOVG SLOWLY EWD. H7-H5 LAPSE RATES ARE STEEP...ON THE ORDER OF 8.5
TO 9 DEG C...COUPLED WITH VERY STRONG H85 WAA AND A STOUT LOW LVL
JET OF 40 TO 50 KTS. THIS SPELLS ACCAS TS IN MY BOOK...WHICH THE
MODELS HAVE ALWAYS HAD A TOUGH TIME WITH. HOWEVER HAVE THE HIGHEST
POPS IN SW MN AND E CENTRAL SD CLOSEST TO THE BONAFIDE BOUNDARY...
BEFORE THE WHOLE SCENARIO BEGINS TO LIFT OFF EWD AFT MIDNIGHT SAT
NIGHT. WIND SHEAR IS IMPRESSIVE ENUF NEAR THE FRONT OVR OUR FAR NRN
CWFA SAT EVENING...THAT IF TS DOES DEVELOP...THERE COULD BE AN ISOLD
TORNADO.

SUNDAY LOOKS TO BE AN IN BETWEEN DAY...BETWEEN THE NEXT BOUNDARY
MOVG DOWN ON MONDAY...AND THE MECHANISMS WE HAVE SAT AND SAT NIGHT.

FOR TEMPS...MIXING POTENTIAL IS ON THE AVG OF H85 BOTH THRU SUN. SO
WE MIXED DOWN TEMPS FM THAT LEVEL...MAINLY USING THE GFS H85 TEMPS
AS THE NAM TEMPS MAY BE GETTING TOO WARM AS THE WEEKEND PROGRESSES.
THIS WEEKEND WL BE WARM AND BREEZY TO WINDY AS THE LOW LVL JET PICKS
UP.

IN THE EXTENDED...MAIN FOCUS IS ON THE MON AND MON NIGHT PDS WHEN
THE NEXT...FAIRLY VIGOROUS CDFNT MOVES THRU THE FSD FA. MON EVENING
COULD BE VOLATILE. BUT THE REMAINDER OF THE EXTENDED LOOKS RATHER
BENIGN ATTM. TEMPS WL PROBABLY CONT TO BE SEASONAL...TO JUST ABV
SEASONAL NORMS.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED THOUGH THE NIGHT...HOWEVER ONE OR TWO
ISOLATED STORMS ARE POSSIBLE BUT NOT LIKELY LATE THIS AFTERNOON AND
EARLY EVENING NEAR FSD AND SUX. A WEAK COLD FRONT WILL MOVE INTO
NEBRASKA AND IOWA OVERNIGHT. HIGH PRESSURE WILL BUILD INTO THE AREA
FOLLOWING THE PASSAGE OF THE COLD FRONT...PRODUCING CLEAR SKIES.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&

MJF/LIEBL
Hazardous weather outlook, May 10, 11:02 AM CDT, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1102 AM CDT THU MAY 10 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1102 AM CDT THU MAY 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

FLOODING...
THE JAMES...LOWER VERMILLION...AND LITTLE SIOUX RIVERS ARE
EXPERIENCING FLOODING DUE TO THE RECENT HEAVY RAINS. THE JAMES
AND LITTLE SIOUX RIVERS ARE EXPECTED TO REMAIN IN FLOOD STAGE FOR
AN EXTENDED PERIOD...WHILE THE VERMILLION WILL BE IN FLOOD STAGE
FOR SEVERAL MORE DAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE BOTH FRIDAY NIGHT AND
SATURDAY NIGHT...MAINLY NORTH OF INTERSTATE 90. SOME OF THESE
STORMS COULD BE SEVERE WITH HAIL AND STRONG WINDS THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

LIEBL

Nearby

Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.